Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 82, NWS Midland/Odessa, TX

May 11, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2015, 3:15 PM CDT for Brewster County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 3:15 PM CDT (20:15 UTC)
Expired
May 11, 2015, 3:52 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 241 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS54 KMAF 112015
SVRMAF
TXC043-112115-
/O.NEW.KMAF.SV.W.0082.150511T2015Z-150511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 415 PM CDT

* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES SOUTH OF
  MARATHON...AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 2986 10282 2967 10326 3000 10337 3014 10306
TIME...MOT...LOC 2015Z 319DEG 4KT 2995 10318

HAIL...1.25IN
WIND...60MPH

$$

RHLUCHAN
2 follow-up statements
531 
WWUS54 KMAF 112043
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT MON MAY 11 2015

TXC043-112115-
/O.CON.KMAF.SV.W.0082.000000T0000Z-150511T2115Z/
BREWSTER TX-
343 PM CDT MON MAY 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BREWSTER COUNTY UNTIL 415 PM CDT...

AT 340 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
PERSIMMON GAP...AND MOVING SOUTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 2996 10328 3008 10302 2986 10282 2967 10326
      2968 10326
TIME...MOT...LOC 2043Z 319DEG 4KT 2993 10316

HAIL...1.00IN
WIND...60MPH

$$

RHLUCHAN
734 
WWUS54 KMAF 112052
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT MON MAY 11 2015

TXC043-112101-
/O.CAN.KMAF.SV.W.0082.000000T0000Z-150511T2115Z/
BREWSTER TX-
352 PM CDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2996 10328 3008 10302 2986 10282 2967 10326
      2968 10326
TIME...MOT...LOC 2051Z 319DEG 4KT 2992 10315

$$

RHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:01 PM CDT, 14 minutes earlier.

Area forecast discussion, May 11, 3:01 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT Mon May 11 2015

.DISCUSSION...
A cold front has moved through the area bringing gusty northeast
winds and cooler temperatures to the area. There remains a warm
and moist southeast flow riding over this airmass which combined
with an approaching weak upper trough will cause convection to
expand across much of the area south of I-20 tonight. There is
enough shear and instability south of I-10 for some of this
convection to become severe this afternoon which can currently be
seen with a thunderstorm currently in Brewster County.

The upper trough will quickly move northeast out of the area
tonight but a stronger trough will immediately follow keeping
rain chances in the forecast Tuesday and Wednesday. Models are in
good agreement on the timing of the trough which will increase
rain chances Tuesday afternoon west of the Pecos River, then we
will see the focus of rainfall shift northeast Tuesday night into
the Permian Basin before exiting the area Wednesday. Strongly
considered expanding the Flash Flood Watch farther westward given
the high precipitable water values and high rain chances, but
running an ensemble blend of various model QPF shows rainfall
amounts may be lower out west...most likely due to the shallower
depth moisture in the lowest levels. Therefore have held off
expanding the watch at this time, though looking at the very
latest 12Z ECMWF QPF (which arrived too late to be incorporated
into this forecast) this may need to be done in the next 12 to 24
hours.

We start drying out Thursday but never lose rain chances
completely thanks to a deep upper low moving into the western
states late in the week. The low will keep upper flow
southwesterly which is favorable for dryline development so any
weak disturbance moving through this flow could set off at least
isolated thunderstorms. Temperatures will be warmer to end to the
week but should remain near normal.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  65  56  79  /  30  40  60  70
BIG SPRING TX              54  64  58  77  /  40  50  60  70
CARLSBAD NM                54  67  56  80  /  20  30  70  50
DRYDEN TX                  62  72  63  82  /  70  50  70  60
FORT STOCKTON TX           57  69  60  83  /  50  40  60  60
GUADALUPE PASS TX          50  62  53  74  /  20  30  70  40
HOBBS NM                   51  65  55  76  /  20  30  60  60
MARFA TX                   52  69  53  78  /  40  40  70  40
MIDLAND INTL AIRPORT TX    54  65  57  79  /  40  40  60  70
ODESSA TX                  54  66  57  80  /  40  40  60  60
WINK TX                    57  70  59  83  /  30  40  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH from Wednesday morning through Wednesday
     evening FOR THE FOLLOWING ZONES... Borden...Dawson...
     Glasscock...Howard...Martin...Midland...Mitchell...Reagan...
     Scurry...Upton.

&&

29/10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 11, 2:16 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT MON MAY 11 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CDT MON MAY 11 2015 /116 PM MDT MON MAY 11 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE LOWER TRANS PECOS AND
WILL BECOME MORE WIDESPREAD ACROSS THE AREA TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE TUESDAY THROUGH
THURSDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR
THE EASTERN AND CENTRAL PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 11, 1:21 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT MON MAY 11 2015

TXZ074-081-111915-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
121 PM CDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN BREWSTER COUNTY UNTIL 215 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 13 MILES SOUTHWEST OF MARATHON AT
120 PM CDT...MOVING NORTH AT 5 MPH. THESE STORMS MAY PRODUCE SMALL
HAIL...STRONG WINDS AND HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3052 10324 3016 10274 2977 10331 3000 10369
TIME...MOT...LOC 1820Z 198DEG 2KT 3008 10339
Special weather statement, May 11, 2:13 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT MON MAY 11 2015

TXZ074-081-112015-
DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA-
213 PM CDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN BREWSTER COUNTY UNTIL 315 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MARATHON AT 213
PM CDT...MOVING NORTHEAST AT 5 MPH. SMALL HAIL...GUSTY WINDS AND
HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3044 10325 3014 10282 2987 10329 3006 10354
TIME...MOT...LOC 1913Z 237DEG 10KT 3005 10330

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:04 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more55 hr
May 11, 8:03 AM CDTSpecial Weather StatementMAFTerrell57 min
May 11, 1:21 PM CDTSpecial Weather StatementMAFBrewster54 min
May 11, 2:13 PM CDTSpecial Weather StatementMAFBrewster62 min
May 11, 2:25 PM CDTSevere Thunderstorm WarningMAFBrewster50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.